Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 249, NWS Morristown, TN

December 16, 2000Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 16, 2000, 7:25 PM EST for Bradley County, Tennessee. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 16, 2000, 7:25 PM EST (00:25 UTC)
Expired
Dec 16, 2000, 8:10 PM EST
In force
45 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 16, 8:00 PM ESTThunderstorm WindCleveland, TNTrees across a road.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 16, 7:00 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-179 m²/s²
0-3 km storm-relative helicity
-241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 170026
SVRMRX
TNC011-170110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
725 PM EST SAT DEC 16 2000

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE

* UNTIL 810 PM EST

* AT 724 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MCDONALD...OR 8 MILES SOUTHWEST OF
  CLEVELAND...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLEVELAND AROUND 745 PM EST
  TASSO AROUND 755 PM EST

AT 725 PM EST LOCAL LAW ENFORCEMENT FROM HAMILTON COUNTY REPORTED
A FEW TREES DOWN ACROSS HAMILTON COUNTY.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3519 8500 3502 8499 3522 8472 3533 8486

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 16, 11:08 AM EST, 8 hours 17 minutes earlier.

Area forecast discussion, Dec 16, 11:08 AM EST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1108 AM EST SAT DEC 16 2000

WA ABOVE THE BOUNDARY LAYER IN THE CENTRAL/NORTHERN TENNESSEE VALLEY
WILL MAINTAIN WEAK STABLE LAYER INTO THE EARLY AFTERNOON...SO EXPECT
NORTHEAST/EAST SURFACE FLOW IN THIS REGION UNTIL SURFACE TROUGHING
STRENGTHENS UPSTREAM THIS AFTERNOON. ELSEWHERE...SURFACE WA
OCCURRING...WITH 50S OBSERVED IN HIGHER ELEVATIONS WITH INCREASING
DEWPOINTS NOT FAR BEHIND.

REGIONAL PRECIPITATION ATTM FROM THE KMRX/KHTX 88D/S SHOWED A
COUPLE AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS ACROSS THE
WESTERN CWA (FROM THE SEQUATCHIE VALLEY INTO THE CUMBERLAND
PLATEAU)...ASSOCIATED WITH H80/50 MARGINAL INSTABILITY AND A COUPLE
OF MINOR S/W SYSTEMS. FOR THIS AFTERNOON...THE SOUTHWESTERN CWA WILL
BE MOST PRONE TO THUNDERSTORM DEVELOPMENT AS SURFACE-BASED
INSTABILITIES ARE LIKELY TO BECOME MODERATE...AND DEWPOINTS IN
NORTHERN ALABAMA INCREASE INTO THE 60S. FARTHER EAST...IT IS EXPECTED
THAT DOWNSLOPING SURFACE SOUTHEASTERLIES WILL PLAY A FACTOR IN THE
TENNESSEE VALLEY...WITH THE PRECIPITATION LESS THAN CONTINUOUS THIS
AFTERNOON.

WILL CANCEL HIGH WIND WATCH FOR THIS AFTERNOON IN THE SOUTHERN
TENNESSEE VALLEY AND THE CUMBERLAND PLATEAU...AND REPLACE IT WITH A
WIND ADVISORY. FOR TONIGHT...IT APPEARS THAT A HIGH WIND SCENARIO MAY
PLAY OUT AHEAD OF A DEVELOPING LINE OF STRONG TO SEVERE CONVECTION...
THEN THE POTENTIAL FOR DAMAGING WINDS AND HAIL ASSOCIATED WITH
THUNDERSTORMS FORMING ALONG OR JUST AHEAD OF A STRONG COLD FRONT.

.MRX...
NC...HIGH WIND WATCH FOR TONIGHT FOR ZONES NCZ060>061 AND
WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ012>014...TNZ035...
TNZ081>086...TNZ098>101 AND WIND ADVISORY ADVISORY FOR THIS AFTERNOON
FOR ZONES TNZ012>014...TNZ035...TNZ081>086...TNZ098>101.

HIGH WIND WATCH FOR TONIGHT FOR ZONES TNZ015>018...
TNZ036>047...TNZ067>074...TNZ087...TNZ102.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES TNZ018...TNZ041...
TNZ043...TNZ045...TNZ047...TNZ072...TNZ074...TNZ087...TNZ102.

VA...HIGH WIND WATCH FOR TONIGHT FOR ZONES VAZ001>002...
VAZ005>006...VAZ008.
W
DM

In the hours before

Special weather statement, Dec 16, 2:27 PM EST, 4 hours 58 minutes before
TNZ012>017-035>044-067>074-081>087-098>102-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EST SAT DEC 16 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR MOST OF EAST TENNESSEE
UNTIL 7 PM EST (6 PM CST)...

A STRONG COLD FRONT IS MOVING INTO MIDDLE TENNESSEE. THE AIRMASS
AHEAD OF IT HAS BECOME VERY UNSTABLE. NUMEROUS THUNDERSTORMS OVER
MIDDLE TENNESSEE ARE MOVING EAST INTO THIS UNSTABLE AIRMASS. SOME OF
THESE STORMS WILL LIKELY BECOME SEVERE LATE THIS AFTERNOON AND EARLY
THIS EVENING.

THE MAIN THREAT WILL BE DAMAGING WINDS AND LARGE HAIL.

THE STORMS WILL MOVE INTO THE SOUTHERN PLATEAU AND SOUTHEAST
TENNESSEE COUNTIES BETWEEN 4 PM AND 6 PM EST (3 PM AND 5 PM CST).
THIS INCLUDES THE CHATTANOOGA METRO AREA. THE STORMS WILL MOVE
INTO THE CENTRAL AND NORTHEAST VALLEY COUNTIES BETWEEN 5 PM AND 7 PM
EST. THIS INCLUDES THE KNOXVILLE AND TRI CITIES METRO AREAS.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES WINDS GREATER THAN 57 MPH AND OR HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR
RELAY TO THE NATIONAL WEATHER S/ERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Dec 16, 6:54 PM EST, 31 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-170400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
654 PM EST SAT DEC 16 2000

...SEVERE THUNDERSTORM WATCH NUMBER 817 UNTIL 11 PM EDT FOR MOST OF
EAST TENNESSEE...THIS REPLACES SEVERE THUNDERSTORM WATCH NUMBER
810 THAT WAS IN EFFECT UNTIL 7 PM EDT...

...SEVERE THUNDERSTORM WATCH NUMBER 813 UNTIL 10 PM EDT FOR EXTREME
SOUTHWEST VIRGINIA...

THE FOLLOWING COUNTIES IN EAST TENNESSEE ARE NOT IN THE WATCH:
UNICOI...CARTER...AND JOHNSON.

THE FOLLOWING COUNTIES IN EXTREME SOUTHWEST NORTH CAROLINA ARE NOT
IN THE WATCH:
CHEROKEE...AND CLAY.

A LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO MOVE TO THE
EAST AT 10 MPH ACROSS EAST TENNESSEE.

REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM THAT
PRODUCES WINDS GREATER THAN 57 MPH AND OR HAIL GREATER THAN THREE
QUARTERS OF AN INCH IN DIAMETER.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL TV AND RADIO
STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 7:19 PM ESTSevere Thunderstorm WarningMRXRoane45 min
Dec 16, 7:39 PM ESTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon40 min
Dec 16, 7:39 PM ESTSevere Thunderstorm WarningMRXCampbell40 min
Dec 16, 7:41 PM ESTSevere Thunderstorm WarningMRXPolk60 min
Dec 16, 8:32 PM ESTSevere Thunderstorm WarningMRXClaiborne, Hancock45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.